Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 40, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2024, 9:41 PM CDT for 4 counties in Alabama. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2024, 9:41 PM CDT (02:41 UTC)
- Expired
- May 9, 2024, 10:50 PM CDT
- In force
- 69 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bullock County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 24 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 16.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:41 PM CDT, 1 hour earlier.
Area forecast discussion, May 9, 8:41 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Birmingham AL 841 PM CDT Thu May 9 2024 ...New SHORT TERM, AVIATION... .SHORT TERM... (Tonight through Saturday) Issued at 817 PM CDT THU MAY 9 2024 Thunderstorms started developing along the outflows left from the thunderstorms early this morning and last night. With the flow nearly unidirectional, you would think that the storms would move eastward. In general they are, but there is a vast pool of instability south and west of these boundaries. SBCAPE was still 3000-5000j/kg, with shear values at 50kts. Believe a few things will happen overnight. The storms will progress eastward as the stable surface layer is eroded. The storms will also tend to drift southward toward the instability as it feeds on the fuel. These storms will be capable of producing damaging winds, large hail and possibly a tornado. At this time, it appears the watch area looks good with only the far north and northeast counties not in it. Will monitor eastern locations if some instability can work back in. There still is an impulse moving out of Texas that will ride overhead overnight. This feature will kick off additional showers and storms, but the atmosphere should be turned over in most locations by then. We will monitor the southwest counties for any remaining instability after midnight. Moisture values remain quite high over Central Alabama. Since these thunderstorms are moving rather slowly and have high fuel to work with, torrential rain will be expected under the storms. Some locations will pick up a quick 2 to 4 inches. Some flooding may occur. The storms will eventually move south and east of the area Friday afternoon. 75 Previous short-term discussion: (This evening through Friday) Issued at 133 PM CDT THU MAY 9 2024 Key Messages: - Some showers and thunderstorms may develop later this afternoon, any storms that do develop may become severe with a wind and hail risk. - Clusters of thunderstorms currently developing across East Texas will move east this afternoon and tonight, pushing into the area with greatest potential across our south-central counties. Damaging straight-line winds will be the primary concern, though risks for hail and a tornado or two will be possible with this activity this evening through early Friday morning. Tonight. Shortwave ridging currently over East-Central Mississippi will move east of the area by this evening as a disturbance aloft moves east toward the area. This feature is supporting the development of thunderstorm clusters across portions of Eastern Texas that will be in an environment supportive of upscale growth through time that may result in another MCS that will move east generally along the Interstate 20 corridor toward the area. Expect any storms that developed in the afternoon to continue moving east across the area ahead of the potential MCS, followed by the potential MCS late tonight through the early morning hours on Friday. Damaging straight-line winds will be the primary risk, though there will be a chance for some hail and a tornado or two if boundary interactions/cell mergers occur. Some patchy fog may develop before sunrise, especially in areas that received heavy rainfall today and tonight, though development will still be conditional based upon lighter winds and decreasing clouds. Winds outside of storms will be from the west at 4-8 mph. Low temperatures will be cooler, ranging from around 60 far northwest to the mid 60s south and central. Friday. A longwave trough will swing southeast over the Ohio and Tennessee Valley Regions during the day on Friday while broad low- amplitude ridging builds over the Southern Plains. Expect chances for lingering showers and storms to become increasingly confined to the southeastern counties through the morning with dry conditions returning areawide by mid afternoon. Look for decreasing clouds through the day with winds becoming northwest at 6-12 mph. High temperatures will range from the mid 70s far northwest to the mid 80s southeast. 05 && .LONG TERM... (Friday night through next Wednesday) Issued at 243 PM CDT THU MAY 9 2024 A nice respite from the heat and humidity over the weekend. My see a few temperatures down into the upper 40s across the northeast counties Saturday morning, with low to mid 50s elsewhere. An active weather pattern setting up next week with several southern stream impulses moving along the Gulf Coast region. The first impulse will bring showers into Alabama on Monday. Instability will increase late Monday night and into Tuesday as the low level flow becomes southerly and surface dewpoints rise into the 60s. There could be enough instability and shear for locally strong storms, especially on Tuesday. 58/rose && .AVIATION... (00Z TAFS) Issued at 817 PM CDT THU MAY 9 2024 Thunderstorms will affect the northern terminals through 04z at least. The storms will drift south and east with time. Additionally, more showers and storms are possible between 06-12z. The front eventually moves all the precipitation out the area by 18z or so on Friday. Expect windy conditions, low ceilings, and very heavy rain under the storms. Ceilings should bounce around between flight categories all night, but MVFR ceilings should be predominate just before 12z and last through 15-17z. Thereafter, VFR conditions are anticipated with clearing skies. Winds will variable near storms, southerly south of the storms 5-10kts. By 15-18z, winds will swing around to the north and northwest around 10kts with a few gusts to around 20kts possible. 75 && .FIRE WEATHER... Scattered to numerous thunderstorms expected overnight, mainly along and south of I-20. Rainfall heavy at times. The rain should be exiting east Alabama by sunrise Friday. A cold front will pass through Alabama on Friday, ushering in much drier and cooler air. Min RH values on Friday 40-50 percent. No wetting rain expected over the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 79 49 77 / 40 20 0 0 Anniston 64 80 51 77 / 50 30 0 0 Birmingham 64 80 54 78 / 60 20 0 0 Tuscaloosa 66 82 54 80 / 70 20 0 0 Calera 64 80 54 78 / 70 30 0 0 Auburn 64 81 56 77 / 70 50 0 0 Montgomery 65 84 55 79 / 70 50 0 0 Troy 66 83 56 79 / 80 70 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...75 LONG TERM....58/rose AVIATION...75
Hazardous weather outlook, May 9, 3:44 AM CDT, 17 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Thu May 9 2024 ALZ011>015-017>050-101145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Multiple rounds of showers and storms will move through Central Alabama. The first will move through this morning into the afternoon. The second round will move through tonight into the overnight hours ahead of a cold front. Severe storms will be possible with threats including damaging winds up to 60 mph, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early Friday morning.
In the hours before
Local storm report, May 9, 9:05 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
905 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Flash Flood Chelsea 33.34N 86.63W
05/09/2024 Shelby AL NWS Employee
Multiple secondary roads flooded in and
around Chelsea.
&&Local storm report, May 9, 9:07 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
907 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Tstm Wnd Dmg 2 SW Brent 32.92N 87.19W
05/09/2024 Bibb AL Broadcast Media
Trees down in Brent along Bear Creek Rd.
&&
ASLocal storm report, May 9, 9:11 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
911 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM Tstm Wnd Dmg 4 NE Campbell 32.92N 86.79W
05/09/2024 Chilton AL 911 Call Center
Several trees down along Hwy 191.
&&
ASLocal storm report, May 9, 9:12 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
912 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM Tstm Wnd Dmg 2 SW Brent 32.92N 87.19W
05/09/2024 Bibb AL Broadcast Media
Corrects previous tstm wnd dmg report from 2
SW Brent. Trees down in Brent along Bear
Creek Rd. Time corrected.
&&
ASLocal storm report, May 9, 9:16 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
916 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Tstm Wnd Dmg Fayetteville 33.15N 86.41W
05/09/2024 Talladega AL Emergency Mngr
Trees down near Fayetteville.
&&
ASLocal storm report, May 9, 9:40 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
940 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Tstm Wnd Dmg Deatsville 32.61N 86.40W
05/09/2024 Elmore AL Emergency Mngr
Trees down in Deatsville.
&&
ASThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 52 min |
| May 9, 7:15 PM CDT | Areal Flood Advisory | BMX | Shelby, Talladega | 4 hr |
| May 9, 7:17 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 58 min |
| May 9, 7:29 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 61 min |
| May 9, 7:39 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 4 hr |
| May 9, 7:54 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Tuscaloosa | 4 hr |
| May 9, 8:00 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, Shelby, Tuscaloosa | 75 min |
| May 9, 8:03 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| May 9, 8:10 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| May 9, 8:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 52 min |
| May 9, 8:26 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 9, 8:31 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 44 min |
| May 9, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore, Perry | 63 min |
| May 9, 8:52 PM CDT | Special Weather Statement | BMX | Blount | 38 min |
| May 9, 9:17 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery, Tallapoosa | 62 min |
| May 9, 10:09 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more | 3 hr |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 60 min |
| May 9, 10:17 PM CDT | Special Weather Statement | BMX | Pike | 43 min |
| May 9, 10:37 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 53 min |
| May 9, 10:48 PM CDT | Flash Flood Warning | BMX | Lee | 3 hr |
| May 9, 11:21 PM CDT | Special Weather Statement | BMX | Dallas | 24 min |
| May 9, 11:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| May 10, 12:12 AM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 63 min |
| May 10, 12:15 AM CDT | Special Weather Statement | BMX | Dallas | 30 min |
| May 10, 12:15 AM CDT | Special Weather Statement | BMX | Chilton | 30 min |
| May 10, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 41 min |
| May 10, 12:36 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Lowndes, Marengo | 39 min |
| May 10, 12:38 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 13 min |
| May 10, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 57 min |
| May 10, 12:52 AM CDT | Special Weather Statement | BMX | Coosa | 38 min |
| May 10, 1:14 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 30 min |
| May 10, 1:17 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Greene, Hale, Lowndes, Perry | 43 min |
| May 10, 2:01 AM CDT | Special Weather Statement | BMX | Dallas, Lowndes | 29 min |
| May 10, 2:44 AM CDT | Special Weather Statement | BMX | Bullock, Macon, Montgomery | 46 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 44 min |
| May 10, 3:11 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.